Massachusetts, 2005

High Wind in Massachusetts, February 15, 2005

February 15, 2005 · NWS BOX · 1 event in 1 county or zone

Southerly winds briefly reached a sustained 40 mph at the Blue Hill Observatory in Milton, ahead of an approaching cold front. Gusts of 40 to 50 mph were common atop Blue Hill and also along the south coast of Bristol County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Southerly winds briefly reached a sustained 40 mph at the Blue Hill Observatory in Milton, ahead of an approaching cold front. Gusts of 40 to 50 mph were common atop Blue Hill and also along the south coast of Bristol County. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 14, 9:27 PM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Feb 14, 9:27 PM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
927 PM EST MON FEB 14 2005

...SNOW TO RAIN LINE IS RAPIDLY MOVING FROM SOUTHWEST TO NORTHEAST...

AS OF 9 PM...THE SNOW HAS CHANGED TO RAIN ACROSS ALL OF WESTERN MA
AND CONNECTICUT. HOWEVER...A FEW OF THE COLDEST VALLEY LOCATIONS
WERE REPORTING FREEZING RAIN. THESE LOCATIONS SHOULD WARMUP TO ABOVE
FREEZING BETWEEN 10 PM AND MIDNIGHT CHANGING THEM TO ALL RAIN.
THE RAIN/SNOW LINE EXTENDED JUST TO THE NORTH OF
ORANGE...SOUTHEASTWARD TO JUST NORTH OF NORWOOD. ALL LOCATIONS
ACROSS EASTERN MA AND SOUTHERN NH SHOULD BE RAIN BY 11 PM. BOSTON
SHOULD CHANGE TO RAIN. SO FAR MARLOW NH WAY UP IN CHESHIRE COUNTY
HAS RECEIVED 2.0 INCHES OF SNOW THROUGH 8 PM. GOSHEN MA HAS ALSO
RECEIVED 2 INCHES.

OTHERWISE...PREVIOUS FORECAST LOOKS ON TRACK. WITH TOTAL TOTAL
INDICES JUST ABOVE 50 OVER THE CAPE AND ISLANDS WILL CONTINUE
MENTION OF THUNDER BUT DONT EXPECT ANYTHING WIDESPREAD. WILL
CONTINUE WIND ADVISORY MAINLY FOR SUSTAINED WINDS CRITERIA...BUT
GUSTS COULD OCCUR IN ANY CONVECTION WITH WINDS OF 70 TO 80 KNOTS
PROGGED AT 850 MB. TEMPERATURES SHOULD RISE INTO THE LOW TO MID 40S
ON THE COAST...BUT NOT EXPECTING THEM TO GET MUCH HIGHER THAN THAT
WITH SOUTHEAST WINDS OFF THE OCEAN. ACROSS THE INTERIOR...THEY WILL
ALSO PROBABLY COME UP TO NEAR 40 OR SO BY DAYBREAK.

PATCHY DENSE FOG WILL ALSO BE A PROBLEM WITH HIGHER DEWPOINT AREA
MOVING OVER SNOW COVER. ALSO...RAIN WILL FALL HEAVY AT TIMES WHICH
MAY CAUSE SOME LOCALIZED STREET FLOODING WHERE SNOW/ICE ARE CLOGGING
DRAINS.

WILL NOT MAKE ANY CHANGES TO THE FORECAST ON TUESDAY. WILL HAVE TO
WATCH THAT TEMPERATURES DONT GET OUT OF CONTROL THROUGH. WESTERLY
WINDS AND SUBSIDENCE BEHIND THIS SYSTEM SHOULD ALLOW FOR A FAIR
AMOUNT OF SUN. WITH 850 TS RISING TO BETWEEN +4 AND +6C WOULD NOT
BE SURPRISED IF A FEW LOCATIONS HIT 60. GUIDANCE AND 2 METER TEMPS
LOOK WAY TOO COOL.

FRANK

--------------------------------------------------------------------

...BRIEF BAND OF MODERATE SNOW TO EFFECT BOSTON AND THE MUCH OF THE
NORTH SHORE...

AT 750 PM...DOPPLER RADAR INDICATED A BAND OF MODERATE SNOW
APPROACHING AREAS FROM BOSTON...NORTHWARD TO NEWBURYPORT. THE SNOW
FLAKES WILL LOOK REALLY BIG AND A COATING OF ACCUMULATION IS
POSSIBLE ON THE GRASS. HOWEVER...WITH SURFACE TEMPERATURES ABOVE
FREEZING NO ACCUMULATION IS EXPECTED ON THE ROADS. THE PRECIPITATION
WILL CHANGE TO RAIN BETWEEN 830 AND 1030 PM FROM SOUTH TO NORTH.
THERE WILL PROBABLY BE A BRIEF PERIOD OF SLEET AS WELL FROM PHONE
CALLS WE HAVE RECEIVED.

SNOW HAS ALREADY CHANGED TO RAIN ACROSS MOST OF CONNECTICUT NOW AND
THIS TREND WILL CONTINUE.

FRANK

---------------------------------------------------------------------

.NEAR TERM UPDATE...
LIGHT SNOW HAS OVERSPREAD MUCH OF THE REGION THIS EVENING. AS OF 6
PM...THE RAIN/SNOW LINE WAS RUNNING ROUGHLY FROM JUST NORTH OF
HARTFORD...TO PROVIDENCE...TO TAUNTON. LIGHT SNOW WILL OVERSPREAD
BOSTON BY 7 PM. HOWEVER...IN THE BOSTON TO PROVIDENCE CORRIDOR
TEMPERATURES ARE ABOVE FREEZING AND THE SNOW WILL BE TOO LIGHT TO
CAUSE ANY ACCUMULATION. THE PRECIPITATION SHOULD ALSO CHANGE TO RAIN
IN PROVIDENCE BETWEEN 7 AND 8 PM...AND BOSTON BETWEEN 830 AND 10 PM.

ACROSS INTERIOR WESTERN MA AND SOUTHERN NEW HAMPSHIRE TEMPERATURES
ARE AROUND FREEZING AND LIGHT SNOW WAS FALLING. SNOW ACCUMULATIONS
OF UP 1 INCH ARE EXPECTED...BUT WITH SOME 2 TO 3 ARE POSSIBLE
OVER FAR NW MA AND SOUTHERN NH. RAPIDLY WARMING MID LEVEL
TEMPERATURES IN THIS REGION SHOULD CHANGE SNOW OVER TO RAIN BETWEEN
730 AND 930 PM FROM SOUTHWEST TO NORTHEAST.

ALL IN ALL...FORECAST LOOKS GREAT RIGHT NOW AND NO CHANGES

FRANK

---------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
LOW PRESSURE CROSSING THE GREAT LAKES REGION WILL SWING A COLD FRONT
THROUGH SOUTHERN NEW ENGLAND LATE TONIGHT. WARMER AIR WILL ATTEMPT TO
PENETRATE MUCH OF THE REGION AFTER MIDNIGHT. BOTH THE GFS AND ETA
INDICATE INCREASING SURFACE MOISTURE CONVERGENCE WITH A STRONG LOW
LEVEL SOUTHERLY JET AROUND 60 TO 65 KT BETWEEN 06Z AND 12Z TONIGHT.
IN ADDITION THERE IS UPPER LEVEL DIVERGENCE EXPECTED AT 250 MILLIBARS
WITH THE FAVORABLE REAR RIGHT QUADRANT EXPECTED TO PASS JUST
SOUTHEAST OF THE REGION. A TRIPLE POINT IS EXPECTED TO FORM ALONG
THE FRONTAL SYSTEM...PASSING ACROSS THE REGION PRIOR TO DAYBREAK.
THUS FAVORABLE DYNAMICS AVAILABLE WITH THIS SYSTEM WILL BRING
PRECIPITATION HEAVY AT TIMES TONIGHT. PRECIPITATION TYPE WILL BE A
CONCERN THIS EVENING. INITIAL THICKNESSES SUPPORT SNOW MOST INTERIOR
LOCATIONS. HOWEVER WITH STRONG WARM AIR ADVECTION EXPECTED AFTER
00Z...PRECIPITATION IS EXPECTED TO CHANGE TO A BRIEF PERIOD OF SLEET
AND PERHAPS FREEZING RAIN BEFORE CHANGING TO ALL RAIN. SNOW
ACCUMULATIONS SHOULD RANGE FROM ONE TO THREE INCHES WELL INLAND WITH
SOME ISOLATED FOUR INCH AMOUNTS POSSIBLE ACROSS FRANKLIN...CHESHIRE
AND WESTERN HILLSBOROUGH COUNTIES. ELSEWHERE EXPECTING ONE INCH OR
LESS. MELTED PRECIPITATION AMOUNTS SHOULD GENERALLY RANGE FROM 0.50
TO 1.00 INCH. THUNDER MAY BE POSSIBLE BETWEEN 06Z AND 12Z AS THE NOSE
OF THE LOW LEVEL JET CROSSES SOUTHERN PORTIONS OF THE REGION. TOTAL
TOTALS RISE INTO THE LOWER 50S. DECIDED ON EXPANDING THE WIND
ADVISORY ALONG SOUTH COASTAL PORTIONS OF RHODE ISLAND AND SOUTH
COASTAL MASSACHUSETTS AS SUSTAINED WINDS SHOULD REACH 25 TO 35 MPH
WITH GUSTS TO 50 MPH POSSIBLE ESPECIALLY IN CONVECTIVE ELEMENTS.
SOME POOR DRAINAGE FLOODING IS POSSIBLE IN URBAN AREAS...BUT CURRENT
QPF AMOUNTS DO NOT REACH EXPECTED FLASH FLOOD GUIDANCE VALUES. WILL
HAVE TO MONITOR RIVERS AND STREAMS TUESDAY AND WEDNESDAY AFTERNOONS
AS TEMPERATURES WARM INTO THE 40S AND 50S...THERE COULD BE SOME ICE
JAM POTENTIAL.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
LONG WAVE PATTERN AGAIN IN STATE OF FLUX AS UPR RIDGE IN THE FAR
EASTERN ATLANTIC TRIES TO RE-ESTABLISH ITSELF AS A HIGH LAT OMEGA
BLOCK IN THE 7-10 TIME FRAME OVER OR JUST E OF GREENLAND.

ANOTHER STRONG CDFNT TO SWING THRU REGION...WED EVE WITH ANOTHER
ROUND OF LKLY HVY RAIN/SNOW SHOWERS AS COLD AIR RUSHES IN.  UPR LOW
SETTLES S ACROSS SRN CANADA THRU WEEKEND KEEPING REGION IN COLD NW
FLOW AND WHAT SHOULD END UP AS SEASONABLY COLD TEMPS.  LATE IN
WEEKEND OR EARLY NX WEEK - LOW TO HEAD E FROM TN VALLEY THEN MOVES
OUT S OF THE CWA.  LATEST GDNC CONTINUES TREND OF PLAYING THIS AS A
MUST WEAKER LOW THAN EARLIER RUNS.

TEMPS...WHILE MAVS ARE VERY WARM E PORTION OF CWA WED - WILL NOT BE
QUITE SO BOLD AT THIS TIME GIVEN EXPECTATION OF MORE S THAN SW FLOW
AT THE SFC ADVECTING IN COOL OCEAN TEMPS AHEAD OF COLD FRONT WED.
FOR THU AND BEYOND HAVE FOLLOWED NCEP/MEAN MOS NUMBERS FOR MX/MINS.

&&

.AVIATION...
IFR/LIFR CONDITIONS EXPECTED TONIGHT WITH INCREASING PRECIPITATION
RATES...AND FOG PATCHES. CONDITIONS EXPECTED TO SLOWLY IMPROVE
TUESDAY MORNING FROM WEST TO EAST WITH THE FRONTAL PASSAGE. LOW
CLOUDS AND STRATUS MAY LINGER MUCH OF THE DAY ON NANTUCKET ISLAND
WITH A LIGHT SOUTHERLY FLOW EXPECTED.

&&

.MARINE...
SHORT TERM...GALE WARNINGS HAVE BEEN POSTED FOR ALL THE WATERS EXCEPT
BOSTON HARBOR WHERE A SMALL CRAFT ADVISORY IS IN EFFECT. WIND GUSTS
OVER 50 KT MAY OCCUR IF THUNDERSTORMS OCCUR ALONG THE SOUTH COAST.

IN THE EXTENDED...ANOTHER ROUND OF SCA OR LOW END GALE LIKELY VCNTY
OF FROPA WED EVEN THRU THU WITH WINDS/SEAS LINGERING INTO FRI.
GRADIENT WEAKENS SAT/SUN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FOR MAZ016-020-021-023 FROM MIDNIGHT TUESDAY TO
     6 AM TUESDAY.
  ...WIND ADVISORY FOR MAZ022-024 FROM MIDNIGHT TUESDAY TO 8 AM
     TUESDAY.
NH...NONE.
RI...WIND ADVISORY FOR RIZ007-008 FROM MIDNIGHT TUESDAY TO 6 AM
     TUESDAY.
MARINE...GALE WARNING ALL WATERS EXCEPT BOSTON HARBOR WHERE A SMALL
CRAFT ADVISORY IS IN EFFECT.

&&

NEAR TERM UPDATE...FRANK
SHORT TERM...STRAUSS
LONG TERM...VALLEE
Hazardous weather outlook, Feb 14, 4:31 PM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
431 PM EST MON FEB 14 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151045-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
431 PM EST MON FEB 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)...
STRENGTHENING LOW PRESSURE MOVING THROUGH THE GREAT LAKES TONIGHT
WILL PRODUCE A PERIOD OF SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH FROM BLOCK ISLAND AND NEWPORT COUNTIES OF RHODE ISLAND EAST
ACROSS SOUTH COASTAL MASSACHUSETTS...CAPE COD AND THE ISLANDS
OVERNIGHT.  WIND ADVISORIES HAVE BEEN ISSUED FOR THIS HAZARD.

IN ADDITION...PRECIPITATION WILL COMMENCE AS SNOW OR MIXED SNOW AND
SLEET ACROSS MUCH OF OF THE REGION THIS EVENING BEFORE CHANGING TO
RAIN.  FAR INTERIOR PARTS OF MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE COULD SEE 1 TO 3 INCHES OF SNOW BEFORE THE CHANGEOVER AS
WELL AS A BRIEF PERIOD OF FREEZING RAIN IN THE COLDEST VALLEYS.

RAIN LATE TONIGHT COULD BE BRIEFLY HEAVY WITH PONDING OF WATER
IN POOR DRAINAGE LOCATIONS.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
WINDS WILL DIMINISH SHORTLY AFTER SUNRISE...BUT GUSTS TO 50 MPH MAY
LINGER ON CAPE COD AND NANTUCKET UNTIL 8 AM.

THE AIR WILL CHANGE FROM MILD TO VERY COLD DURING THURSDAY.  THE
COLD AIR WILL THEN BE WITH US THROUGH SATURDAY.  WHILE WIND CHILLS
MAY NOT REACH ADVISORY LEVELS...THE MAGNITUDE OF THE CHANGE MAY BE
STRESSFUL TO OUTDOOR WORKERS AND TO THE HOMELESS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD MONITOR CONDITIONS LATE TODAY AND TONIGHT AND SEND
THEIR REPORTS AS NEEDED TO THE NATIONAL WEATHER SERVICE.

DRV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
February 15, 3:53 AM EST to 5:00 AM EST
Where
Eastern Norfolk forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441710.